Alabama, 2010

Damaging Winds in Alabama, June 17, 2010

June 17, 2010 · NWS HUN · 2 events in 2 counties and zones

Multiple clusters of strong thunderstorms developed during the early through mid afternoon hours. One of the storms downed large tree limbs onto power lines in the city of Cullman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple clusters of strong thunderstorms developed during the early through mid afternoon hours. One of the storms downed large tree limbs onto power lines in the city of Cullman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 17, 11:45 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 17, 11:45 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT THU JUN 17 2010

.UPDATE...ISSUED A SEVERE THUNDERSTORM WATCH FOR LINCOLN...MOORE...
AND FRANKLIN COUNTIES IN TENNESSEE THROUGH 00Z. UPDATED PRODUCTS
TO INCLUDE WATCH MENTION.

ALSO INCLUDED 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...THE FIRST OF TWO MCS'S IS CURRENTLY MAKING ITS WAY
SOUTHWARD TOWARD THE EASTERN PORTION OF THE CWA. THE MAIN CONCERNS
WITH THIS SYSTEM ON ITS JOURNEY SOUTHWARD WILL BE THE EFFECTS THAT
ARISE FROM THE OUTFLOW BOUNDARY ASSOCIATED WITH IT AND THE
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THAT WILL DEVELOP AS A
RESULT.

MCS #2 IS CURRENTLY APPROACHING THE KENTUCKY/TENNESSEE LINE AND
WILL ADVANCE SOUTHWARD THROUGHOUT THE AFTERNOON/EARLY EVENING
HOURS ALONG A WEAK FRONTAL BOUNDARY. THE SEVERE THUNDERSTORM WATCH
WAS ISSUED FOR THIS SECOND MCS AND IS FOR THE THREATS OF DAMAGING
WINDS AND HAIL. ALONG WITH THESE...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

UPDATED ZONES OUT SHORTLY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE
TENNESSEE VALLEY AND WILL CONTINUE TO DO SO THROUGH SUNSET THIS
EVENING. A MCS MOVING SOUTHWARD FROM MIDDLE TN MAY AFFECT BOTH
TERMINALS LATER TODAY...BUT FOR NOW WILL INCLUDE TEMPO TSRA MENTION
TO COVER FOR MCS AND SCATTERED THUNDERSTORM ACTIVITY. CONVECTION
WILL END ARND 18/05Z AND FOG WILL DEVELOP AT KMSL WITH MVFR/IFR
VISBYS POSSIBLE BY DAYBREAK. AS THE FOG DISSIPATES
MID-MORNING...SHOWERS WILL AGAIN DEVELOP TOWARDS THE END OF THE TAF
PERIOD.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

CA
Hazardous weather outlook, Jun 17, 9:46 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 AM CDT THU JUN 17 2010

ALZ001>010-016-TNZ076-096-097-180400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1046 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...MAINLY THIS
AFTERNOON AND EVENING. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY
WILL BE IN AREAS NORTH OF THE TENNESSEE RIVER. DAMAGING WIND GUSTS
WILL BE THE MAIN HAZARD WITH ANY STRONGER THUNDERSTORMS. FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

HEAT INDEX VALUES THIS AFTERNOON WILL BE NEAR 100 DEGREES IN MANY
LOCATIONS...WITH A FEW SPOTS APPROACHING 105 DEGREES. TAKE THE
NECESSARY PRECAUTIONS IF YOU MUST BE OUTDOORS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH TUESDAY AS A
SUMMERTIME WEATHER PATTERN PERSISTS. HEAT INDEX VALUES BETWEEN 100
AND 105 CAN BE EXPECTED EACH DAY THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS UNLIKELY TODAY. HOWEVER...SPOTTERS AND EMERGENCY
MANAGEMENT OFFICIALS ARE ENCOURAGED TO MONITOR WEATHER CONDITIONS
AND BE PREPARED FOR ISOLATED SEVERE THUNDERSTORMS.

KDW/CA

In the hours before

Special weather statement, Jun 17, 11:32 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT THU JUN 17 2010

ALZ005-006-171815-
LIMESTONE-MADISON-
1232 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 115 PM CDT...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLLAND GIN...OR 11 MILES NORTHEAST OF
ATHENS...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BETHEL...FRENCH MILL.
  ELKWOOD.
  TONEY...HARVEST.
  GLADSTONE...MADISON.
  MERIDIANVILLE...NORMAL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8683 3500 8671 3493 8643 3461 8676
      3490 8706 3501 8696 3501 8687
TIME...MOT...LOC 1732Z 291DEG 17KT 3493 8686

CA
Special weather statement, Jun 17, 11:49 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT THU JUN 17 2010

TNZ076-096-097-171830-
FRANKLIN-LINCOLN-MOORE-
1249 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 130 PM CDT...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLEVILLE...OR 9 MILES NORTH OF
FAYETTEVILLE...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONEVILLE...MIMOSA.
  MULBERRY.
  MOLINO.
  LYNCHBURG...KELSO.
  LOIS.
  CRYSTAL SPRINGS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3539 8625 3538 8625 3538 8627 3535 8620
      3537 8616 3536 8604 3533 8597 3500 8640
      3528 8672 3529 8672 3535 8660 3538 8657
      3537 8648 3534 8644 3539 8631
TIME...MOT...LOC 1749Z 302DEG 15KT 3527 8651

CA
Special weather statement, Jun 17, 12:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT THU JUN 17 2010

ALZ005-006-171845-
LIMESTONE-MADISON-
107 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 145 PM CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRENCH MILL...OR 7 MILES EAST OF ATHENS...
MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARVEST.
  CAPSHAW.
  MADISON.
  REDSTONE ARSENAL...HUNTSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3475 8647 3458 8660 3459 8661 3456 8663
      3455 8665 3459 8668 3459 8670 3477 8699
      3492 8687
TIME...MOT...LOC 1807Z 303DEG 13KT 3480 8684

CA

The radar

The Northeast Alabama radar (KHTX), 15 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 17, 12:50 PM CST to 1:00 PM CST
Where
Jackson County, 2.36 mi NNE of Kyles
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
34.830, -85.980

A large tree and several large limbs were blown down in Carns on CR 39.

Thunderstorm Wind, Cullman

When
June 17, 2:50 PM CST to 3:00 PM CST
Where
Cullman County, 0.57 mi W of Cullman
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.180, -86.840

Large tree limbs were blown down on a building and on power lines along 9th street in the city of Cullman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243287, 243284.